Nebraska, 2012High Wind in Nebraska, March 18, 2012
March 18, 2012 · NWS LBF · 1 event in 1 county or zone
Very strong south winds occurred across Deuel County in the eastern Nebraska Panhandle during the afternoon hours on March 18th, 2012. Sustained winds of 40 mph were common with a peak gust of 55 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong south winds occurred across Deuel County in the eastern Nebraska Panhandle during the afternoon hours on March 18th, 2012. Sustained winds of 40 mph were common with a peak gust of 55 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 18, 1:25 PM MST, 35 minutes earlier.
Area forecast discussion, Mar 18, 1:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT SUN MAR 18 2012
.SYNOPSIS...
H5 HAND ANALYSIS THIS MORNING INDICATING A TROUGH OF LOW PRESSURE
EXTENDING ALONG THE PACIFIC COAST FROM WASHINGTON TO SRN CALIFORNIA.
HT FALLS WERE GREATEST OVER FAR SRN CA AND ARIZONA WITH 120 METER
FALLS AT FLAGSTAFF AND 110 METER FALLS AT TUSCON. WINDS HAVE FINALLY
BEGUN TO PICK UP ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THIS
AFTERNOON WITH OGALLALA GUSTING TO 45 MPH LAST HOUR AND IMPERIAL 43
MPH. RECORD HIGHS HAVE ALREADY BEEN SET AT IMPERIAL AND VALENTINE THIS
AFTERNOON. AS OF 3 PM CDT...NORTH PLATTE TIED ITS RECORD OF 84
DEGREES. RED FLAG CONDS WERE BEING MET ACROSS ALL FIRE WEATHER
FORECAST ZONES BUT 209 THIS AFTERNOON...AND WITH THE STRENGTH OF THE
WINDS...GLAD WE HAVE A RED FLAG WARNING IN PLACE EVERYWHERE.
&&
.DISCUSSION...
NEAR TERM...TONIGHT THROUGH WEDNESDAY...FORECAST CHALLENGES THROUGH
WEDNESDAY...DEAL WITH WIND AND CONVECTION TONIGHT...FIRE WEATHER
CONCERNS TOMORROW...A COLD FROPA TOMORROW NIGHT...THEN THE THREAT
FOR PRECIPITATION INTO WEDS AS A CLOSED UPPER LEVEL LOW MEANDERS
ACROSS THE SRN PLAINS.
FOR TONIGHT...WINDS AND THUNDERSTORM CHANCES WILL BE THE MAIN
FORECASTING CONCERNS. WITH RESPECT TO WINDS...SURFACE LOW
PRESSURE WILL DEEPEN ACROSS NERN WYOMING LATER THIS AFTERNOON AND
THIS EVENING...THEN LIFT NORTH INTO SERN MT AND WRN ND OVERNIGHT.
THE LOW LEVEL PRESSURE GRADIENT WILL STEEPEN EAST OF THE PANHANDLE
LATE THIS AFTERNOON AND THIS EVENING...BEFORE RELAXING TOWARD
MORNING...AS A SURFACE TROUGH TRANSITIONS EAST. H85 WINDS INCREASE
TO 40 TO 60 KTS EAST OF THE PANHANDLE LATER THIS EVENING...PEAKING
AROUND 06Z. IF WE COULD MIX THE BULK OF THIS OUT...THE HIGH WIND
WARNING UNTIL 01Z MAY NEED TO BE EXTENDED THIS EVENING. H925 AND H85 WINDS
ARE UNIDIRECTIONAL THROUGH ABOUT 03Z...THEN DIVERGE TOWARD LATE
EVENING. THIS WOULD LESSEN MIXING AND LEAD TO SLIGHTLY LOWER
BOUNDARY LAYER WINDS. FOR NOW...WILL LET THE HIGH WIND WARNING RIDE
TILL 8 PM CDT AND LET THE EVENING CREW DECIDE ON WEATHER OR NOT TO
EXTEND THE WARNING OR ISSUE A WIND ADVZY.
POPS THIS EVENING WERE TRIMMED OUT OF THE WESTERN ZONES AND WILL BE
CONFINED TO THE CENTRAL AND SERN ZONES THIS EVENING. THE CHANGE WAS
MADE TO ACCOMMODATE THE DRY LINE POSITION WHICH IS ALREADY EAST OF
HIGHWAY 83 AS OF 2 PM CDT. SLIGHT CHANCE POPS WERE RETAINED IN THESE
AREAS IF CONVECTION DECIDES TO FIRE ALONG THE DRYLINE LATE THIS
AFTERNOON. BETTER CHANCES FOR PRECIPITATION IN EASTERN AREAS WILL
ARRIVE OVERNIGHT AS TSRAS FROM WRN KS LIFT NEWD INTO THE CENTRAL
AND EASTERN ZONES. INITIATION FORCING IS MUCH MORE FAVORABLE IN WRN
KS AND THE TX AND OK PANHANDLES THIS EVENING AND ANY STORMS IN THE
ERN ZONES WILL HAVE TO ORIGINATE IN THESE AREAS. WITH TIMING BEING IN THE
OVERNIGHT...SEVERE THREAT IS EXPECTED TO BE MINIMAL...THOUGH GUSTY
WINDS MAY BE POSSIBLE INVOF OF ANY THUNDERSTORMS...THANKS TO DECENT
H85 WINDS.
FIRE WEATHER CONCERNS AND PRECIPITATION CHANCES IN THE EAST
HIGHLIGHT THE MONDAY FORECAST. BY MONDAY AFTERNOON...THE DRYLINE
WILL PUSH EAST OF HIGHWAY 83...WITH VERY LOW DEW POINTS NOTED WEST
OF THIS FEATURE IN THE WRN SANDHILLS AND ERN PANHANDLE. EVEN WITH
COOLER HIGHS IE. 60S...FCST DEW POINTS IN THE HIGH SINGLE DIGITS AND
LOWER TEENS WILL LEAD TO MIN RH'S AROUND 15 PERCENT MONDAY AFTERNOON
WHICH IS NEAR CRITICAL CRITERIA. WINDS WILL BE THE WILD CARD IN ALL
OF THIS AS LIGHTER WINDS ARE EXPECTED WEST OF THE DRYLINE TOMORROW.
GUIDANCE FOR OGA HAS AFTERNOON WINDS RANGING FROM 10 TO 20 KTS WHICH
WOULD BE BLO RED FLAG CRITERIA. WINDS ARE A TAD HIGHER IN THE
PANHANDLE AND ACTUALLY APPROACH 25 MPH BRIEFLY BY MID AFTERNOON.
ATTM THE GREATEST THREAT FOR RFW CONDS IS IN THE EASTERN
PANHANDLE...BUT NOT ENOUGH CONFIDENCE YET TO PUSH OUT A FIRE WEATHER
WATCH.
BY MONDAY NIGHT...A COLD FRONT WILL TRACK ACROSS THE FORECAST
AREA...JOINING THE DRYLINE ACROSS EASTERN PORTIONS OF NEBRASKA.
DECIDED TO HOLD ONTO SOME POPS IN EASTERN AREAS MONDAY EVENING EAST
OF THE APPG FRONT AND INVOF OF THE DRY LINE...WITH DRY CONDS
EXPECTED FURTHER WEST. H85 TEMPS WILL STRUGGLE TO GET OUT OF THE
SINGLE DIGITS TUESDAY...WHICH WILL LEAD TO HIGHS IN THE 50S...AND
WILL BE THE COOLEST DAY OF THE PERIOD. IRONICALLY...TUESDAY...WILL
HAVE HIGH TEMPS AROUND OR SLIGHTLY ABOVE NORMAL. DRY CONDS WILL
CARRY OVER INTO WEDNESDAY AS THE CENTRAL PLAINS ARE CAUGHT BETWEEN
EXITING LOW PRESSURE TO THE NORTH AND A DEVELOPING CLOSED LOW OFF TO
THE SOUTH. THE SECOND FEATURE WILL MEANDER...THEN DRIFT NORTH
TOWARD THE END OF THE WEEK...POSING A PLETHORA OF FORECASTING
ISSUES TO THE AREA WEDNESDAY NIGHT AND THURSDAY AS THIS SYSTEM
DRIFTS NORTH INTO KANSAS AND SRN NEBRASKA. CONFIDENCE IN THE TRACK
AND TIMING OF THIS FEATURE STILL IN DOUBT AS THE FORECAST MODELS
HAVE ONLY RECENTLY HINTED AT THE DEVELOPMENT OF A DOWN STREAM
BLOCKING RIDGE AND A NWD MOVING CLOSED LOW.
LONG TERM...THURSDAY THROUGH SUNDAY...AS MENTIONED EARLIER...THE
MODELS ARE TRENDING TOWARD A CUTOFF LOW CREEPING NORTH INTO
KANSAS...THEN EAST INTO THE LOWER MISSOURI VALLEY LATE IN THE WEEK
AND INTO THE WEEKEND. ON THIS TRACK...POPS WILL NEED TO BE INCREASED
IN SOME CENTRAL...SRN AND EASTERN AREAS TO ACCOMMODATE PRECIPITATION
DEVELOPMENT ON THE NORTHWESTERN PERIPHERY OF THE LOW. WENT AHEAD AND
INTRODUCED POPS IN THE SOUTHEAST AND EASTERN ZONES FOR WEDS NIGHT
THROUGH THURSDAY. BEYOND FRIDAY...DRY CONDS ARE EXPECTED AS RIDGING
ALOFT BUILDS BACK INTO THE CENTRAL CONUS. TEMPS ARE EXPECTED TO BE
BACK IN THE 70S BY THE WEEKEND.
&&
.AVIATION...
AVIATION CONCERNS THROUGH MONDAY DEAL WITH WINDS AS VISIBILITIES AND
CEILINGS WILL REMAIN VFR. STRONG SOUTHERLY WINDS WILL CONTINUE INTO
THE EVENING WITH GUSTS OF 45KTS OR HIGHER FROM MID AFTERNOON THROUGH
EARLY EVENING. DO EXPECT A DECREASE IN THE SPEEDS AFTER
SUNSET...HOWEVER IT MAY BE AFTER MIDNIGHT BEFORE THE STRONG GUSTS
DIMINISH. LOOK FOR THE WINDS TO FALL TO 12KTS OR LOWER AROUND
DAYBREAK MONDAY...BUT WILL INCREASE AGAIN BY MID MORNING AS THE
BOUNDARY LAYER MIXES...WITH SPEEDS OF 15 TO 20KTS AND GUSTS TO
AROUND 25KTS...PRIMARILY EAST OF A LINE FROM KVTN TO KLBF.
CONVECTION IS EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY
EVENING ALONG THE DRYLINE OVER WESTERN KANSAS. THE TRAJECTORY OF ANY
STORMS WILL BE NORTH NORTHEAST...SO THERE IS AN OUTSIDE CHANCE THAT
LOCATIONS EAST OF A KIML TO KTIF TO KONL LINE COULD SEE STORMS THIS
EVENING. THIS IS HIGHLY RELIANT ON WHERE CONVECTION DEVELOPS AND
WITH LITTLE CONFIDENCE ON IT GETTING INTO THE LOCAL AREA HAVE NOT
INCLUDED ANY RAIN...TS...OR CB IN THE TAF AT KLBF.
&&
.FIRE WEATHER...
FIRE CONCERNS WILL CONTINUE INTO THIS EVENING. WINDS ALOFT WILL BE
ON THE INCREASE THROUGH THE REMAINDER OF THE AFTERNOON. AND WITH
DEEP MIXING CONTINUING THROUGH EARLY EVENING...WILL CONTINUE TO GET
THE STRONG WINDS BLOWING ACROSS ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA. WILL NOT BEGIN TO SEE RELATIVE HUMIDITY BEGIN TO RECOVER
ABOVE CRITICAL LEVELS UNTIL AFTER SUNDOWN...SO RED FLAG WARNING WILL
CONTINUE UNTIL THIS EVENING AS CONDITIONS REMAIN CRITICAL TO EXTREME
FOR DANGEROUS FIRE BEHAVIOR.
THE DRY AIR WILL STAY IN PLACE FOR MONDAY...ALTHOUGH TEMPERATURES
WILL BE ABOUT 15 TO 20 DEGREES COOLER THAN TODAY. RELATIVE HUMIDITY
WILL FALL TO AROUND 15 PERCENT IN LOCATIONS WEST OF HIGHWAY
83...HOWEVER WINDS IN THESE AREAS ARE EXPECTED TO BE LESS THAN 20KTS
THROUGHOUT THE DAY. IN LOCATIONS TO THE EAST INTO CENTRAL
NEBRASKA...WINDS WILL BE A BIT STRONGER /STILL 25KTS OR LOWER/ IN
THE AFTERNOON...HOWEVER RELATIVE HUMIDITY WILL BE HIGHER AS
WELL...25 TO 30 PERCENT. THEREFORE FIRE DANGER ON MONDAY IS NOT
EXPECTED TO BE CRITICAL.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM NOON CDT
(11 AM MDT) TO 8 PM CDT (7 PM MDT) FOR ZONES
NEZ204-206-208-209-210-219.
HIGH WIND WARNING UNTIL 8 PM CDT (7 PM MDT) THIS EVENING FOR
NEZ004>006-008-009-022>026-035>037-056>059-069-070-094.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR
NEZ007-010-027>029-038-071.
SYNOPSIS...SHORT AND LONG TERM...BUTTLER
AVIATION AND FIRE WEATHER...BROOKS
Hazardous weather outlook, Mar 18, 1:43 PM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CDT SUN MAR 18 2012
NEZ004>010-022>029-035>038-056>059-069>071-094-191030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
343 PM CDT SUN MAR 18 2012 /243 PM MDT SUN MAR 18 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT EAST OF A LINE FROM
IMPERIAL...TO OGALLALA....TO MERRIMAN. AT THIS TIME...WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED...HOWEVER SOME STRONG WINDS ARE
POSSIBLE IN THE VICINITY OF ANY ISOLATED STORMS WHICH DEVELOP.
IN ADDITION TO THUNDERSTORMS...ELEVATED FIRE DANGER WILL CONTINUE
THROUGH THE LATE EVENING HOURS...DUE TO A COMBINATION OF STRONG
SOUTHERLY WINDS AND LOW RELATIVE HUMIDITIES. A RED FLAG WARNING IS
IN EFFECT FOR CRITICAL FIRE DANGER UNTIL 8 PM CDT (7 PM MDT).
STRONG SOUTHERLY WINDS OF 30 TO 40 MPH...WITH GUSTS UP TO 55 MPH
ARE LIKELY THROUGH MID EVENING ACROSS CENTRAL AND WESTERN PORTIONS
OF THE OUTLOOK AREA. A HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM
CDT (7 PM MDT) FOR LOCATIONS ROUGHLY WEST OF A LINE FROM HAYES
CENTER...TO NORTH PLATTE...TO BASSETT. WINDS WILL DIMINISH SOME
AFTER SUNSET...BUT ARE EXPECTED TO REMAIN ON THE GUSTY SIDE
THROUGH THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE EAST OF HIGHWAY 83 ON MONDAY.
STORMS ARE NOT EXPECTED TO BE SEVERE.
EXTREME FIRE DANGER IS EXPECTED WEST OF HIGHWAY 83 FROM VALENTINE
TO NORTH PLATTE MONDAY AFTERNOON. AFTERNOON HIGHS IN THE UPPER
50S...ALONG WITH MINIMUM RELATIVE HUMIDITY AROUND 15 PERCENT AND
BREEZY CONDITIONS WILL ALLOW THE RAPID SPREAD OF FIRE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
CLB
In the hours before
Local storm report, Mar 18, 1:38 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM NON-TSTM WND GST 12 W BIG SPRINGS 41.06N 102.31W
03/18/2012 M54 MPH DEUEL NE DEPT OF HIGHWAYS
NEDOR
0255 PM NON-TSTM WND GST 3 E BIG SPRINGS 41.06N 102.02W
03/18/2012 M51 MPH KEITH NE MESONET
UNION PACIFIC
0237 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M48 MPH CHASE NE ASOS
ASOS
0235 PM NON-TSTM WND GST OGALLALA 41.13N 101.72W
03/18/2012 M47 MPH KEITH NE AWOS
AIRPORT AWOS
&&
CDCLocal storm report, Mar 18, 1:42 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM NON-TSTM WND GST OGALLALA 41.13N 101.72W
03/18/2012 M52 MPH KEITH NE AWOS
AIRPORT AWOS
&&
CDCLocal storm report, Mar 18, 2:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM NON-TSTM WND GST OGALLALA 41.13N 101.72W
03/18/2012 M47.00 MPH KEITH NE AWOS
AIRPORT AWOS
0237 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M48.00 MPH CHASE NE ASOS
ASOS
0255 PM NON-TSTM WND GST 3 E BIG SPRINGS 41.06N 102.02W
03/18/2012 M51.00 MPH KEITH NE MESONET
UNION PACIFIC
0313 PM NON-TSTM WND GST 12 W BIG SPRINGS 41.06N 102.31W
03/18/2012 M54.00 MPH DEUEL NE DEPT OF HIGHWAYS
NEDOR
0333 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M54.00 MPH CHASE NE ASOS
0335 PM NON-TSTM WND GST OGALLALA 41.13N 101.72W
03/18/2012 M52.00 MPH KEITH NE AWOS
AIRPORT AWOS
&&
CDCHigh Wind, Deuel
- When
- March 18, 2:00 PM MST to 7:00 PM MST
- Where
- Deuel forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Department of Highways
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
Very strong south winds of 40 mph sustained with occasional gusts to 55 mph occurred across Deuel County during the afternoon hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, March 18, 20125 injured · $1.8 million · EF3 · 17 events
- Tornado and Hail in Texas, March 18 to 19, 20123 injured · $1.0 million · EF2 · 7 events
- Wildfire and High Wind in Colorado, March 18 to 19, 20123 injured · $250,000 · 59 kt wind · 3 events
- Hail and Damaging Winds in Texas, March 18 to 19, 20121 injured · $150,000 · 1 in hail · 9 events
- Heavy Snow and High Wind in New Mexico, March 18 to 20, 2012$48,000 · 70 kt wind · 28 events
- Hail and Damaging Wind in South Dakota, March 18, 2012$110,000 · 4.25 in hail · 3 events
- Flooding and Hail in Ohio, March 18, 2012$2,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Texas, March 18 to 19, 2012$5,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Oklahoma, March 18 to 19, 2012EF0 · 15 events
- Winter Storm and Winter Weather in Colorado, March 18 to 20, 201212 events
- High Wind in Colorado, March 18, 201252 kt wind · 12 events
- Hail in Kansas, March 18 to 19, 20121.25 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364519.